What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 20, 9:58 AM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 20, 9:58 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1058 AM EDT Tue Aug 20 2019
.SYNOPSIS...
A weak trough of low pressure will persist across the area today.
A strong cold front moves across the area Thursday night then
stalls across North Carolina Friday. High pressure builds into
the area for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM EDT Tuesday...
Latest surface analysis suggests a weak east-west surface
trough/outflow boundary extending from near the VA/MD border on
the eastern shore through the northern neck and the northern
part of the forecast area. In fact, some shower/storm activity
has already developed over Somerset County this morning.
Meanwhile, dying convection from a weak upper disturbance is
over northern WV. This boundary and the interaction of the weak
short wave and associated left over convection will be the focus
of this update. Latest short term guidance suggests this
boundary will shift southward through the day with the RAP and
HRRR suggesting the focus of afternoon convection along this
boundary from the Tidwater through the RIC metro and NW into the
Blue Ridge. The 06z NAM supported this scenerio although the
12z run has since backed off. However, the latest 12z HREF
and assocated members supports this scenerio developing as well.
As such, have raised PoPs to 50% along the I-64 corridor and
kept isolated to low chance PoPs on either side of the boundary
as there will likely be PoP up convection across the entire area
today. Still could not rule out a random severe storm with
damaging winds given the forecast DCAPE above 1000 J/KG and
steep low level lapse rates. However, lack of any significant
wind aloft will preclude more than isolated severe. In fact,
heavy rainfall may be the main concern this afternoon given the
potential for training along the boundary and high precipitable
water values of 2".
Otherwise, expect highs to be in the lower to mid 90s. Am not
expecting temps quite as high as yesterday given that we are
starting out 2-4 deg cooler than yesterday.
As of 300 AM EDT Tuesday...
Latest MSAS has high pressure centered near PIT with a sfc trof
extending along the I95 corridor across the nern states down to
the VA/NC Piedmont. Models show little movement in synoptic features
today as the high to the nw prevents a frontal boundary from sagging
much farther south than the Mason-Dixon line.
Todays forecast will be much like Mon, so will continue the trend
of a pt sunny and hot day with isltd-sct aftrn/eve convection dvlpng
along the sfc trof and psbly lcl sea breezes. Only diffference today
will be for high temps to be a few degrees lower than Mon. Highs low
to mid 90s except 85-90 at the beaches. Dew points in the low to mid
70s yields heat index values btwn 98-103, highest over the Piedmont.
SPC has most areas north of the VA/NC border in a marginal svr risk.
Main threat will be for strong wind gusts, but slow moving storms
may produce lclly heavy downpours and freq lightning given the local
conditions. Storms slowly dissipate after sunset due to loss of htng
but will keep chc PoPs going thru the evening. Otw, pt cldy, warm
and humid once again with lows in the low-mid 70s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM EDT Tuesday...
Models coming in a bit cooler Wed due to more cloud coverage. Once
again, diurnal convection develops on the sfc trof/lcl sea breezes
with the highest PoPs out acros the Piedmont. Highs Wed arnd 90. Pt
cldy Wed nite with eve convection dissipating. Lows low-mid 70s.
A cold front approaches from the NW Thurs, but does not enter the
local area until after 21Z. Thus, Thurs starts out with enough
heating for temps to rise back into the low-mid 90s before aftrn
convection develops. Maintained chc PoPS for now (highest across
the Piedmont). The cold front slowly crosses the area Thurs nite
along with a wind shift to the north behind it. Will maintain high
chc PoPS for now with lows upr 60s-mid 70s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 300 AM EDT Tuesday...
Model consensus continues to show the front stalling across srn
VA by 12z Fri, while the 12z/19 GFS continues to forecast the
front to clear the area by late Fri AM. On the other hand, the
latest ECMWF/GEM both have the front moving very slowly southward
across the area on Fri before clearing the area sometime this
weekend. The cold front potentially stalls (or very slowly moves
southward) from Fri-next weekend. If the ECMWF/GEM solution
verifies and the front slowly moves across srn portions of the
CWA from Fri through the weekend, this would lead to continued
chances of scattered aftn- evening convection across srn VA/NE
NC. Far northern portions of the CWA likely remain dry next
weekend (or see only isolated, diurnally- driven showers/tstms)
as sfc high pressure over the Great Lakes/Northeast tries to
build toward the region. For now, went with a model blend and
have 20-50% PoPs on Fri/Sat (highest S/lowest N). Dry/comfortable
wx prevails late Sun-early next week as sfc ridging continues to
build over the area.
Highs mainly in the low-mid 80s through the extended period with
lows in the 60s (except around 70F in coastal SE VA/NE NC).
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As of 630 AM EDT Tuesday...
VFR conditions expected through the forecast period as high pressure
dominates. A sfc trof will persist across the area which should be
the trigger for aftrn/eve convection. Best areas to see any tstms
before 00Z is at RIC/SBY where VCTS was added for a few hr prd. Left
thunder out of the forecast across sern TAF sites given tstm chc
there is a bit lower and closer to 00Z. Any storm could produce gusty
winds, MVFR CIGS, reduced VSBYS in hvy downpours and fqt lightning.
OUTLOOK...
CHC for diurnal convection conts Wed then increases Thu as a cold
front approaches from the NW. The potential for showers/tstms lingers
into Fri if the cold front slows down or stalls over the region.
&&
.MARINE...
As of 300 AM EDT Tuesday...
No headlines are anticipated through mid-week. For today and
Wednesday, expect S to SW winds around 5 to 15 knots. Seas will
generally range from 2 to 3 feet and waves in the Bay 1 to 2 feet.
By Wednesday evening, winds and seas will be on the increase as a
cold front approaches the region from the west. SW winds increase to
around 15 to 20 knots ahead of this front, and seas will likely
build to 4 to 5 feet (especially out 20 nm). As a result, Small
Craft Advisories may be needed for at least portions of the Bay and
Coastal Waters late Wednesday into Thursday. By Friday, the front
clears the area, allowing for winds to become NW to N and diminish
to around 5 to 15 knots. Onshore flow is anticipated on Saturday and
Sunday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MPR
NEAR TERM...MPR/MRD
SHORT TERM...MPR
LONG TERM...ERI/MPR
AVIATION...MPR
MARINE...AJB
Hazardous weather outlook, Aug 20, 1:50 AM EST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
250 AM EDT Tue Aug 20 2019
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-210700-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
250 AM EDT Tue Aug 20 2019
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Heat index values between 98 to 103 degrees are expected today.
Scattered strong thunderstorms are possible later this afternoon and
evening. The main threat will be strong wind gusts but heavy downpours
may cause some minor flooding of low lying and poor drainage areas.
Frequent lightning will also be possible in any storm.
.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.
Scattered strong thunderstorms will be possible Wednesday and Thursday
ahead and along a cold front that will cross the area Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
In the hours before
Special weather statement, Aug 20, 12:41 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
141 PM EDT Tue Aug 20 2019
MDZ021-022-201830-
Dorchester-Wicomico-
141 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WICOMICO AND
NORTHEASTERN DORCHESTER COUNTIES...
At 140 PM EDT, a strong thunderstorm was located near Hebron, or 10
miles northwest of Salisbury. the storm is nearly stationary.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of 1 to 2 inches are
possible with this storm.
Locations impacted include...
Delmar, Hebron, Sharptown, Vienna, Mardela Springs and Catchpenny.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3854 7570 3846 7569 3846 7557 3833 7566
3843 7596 3859 7587
TIME...MOT...LOC 1740Z 185DEG 2KT 3845 7575
MRDSpecial weather statement, Aug 20, 1:08 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
208 PM EDT Tue Aug 20 2019
MDZ022>024-VAZ099-201900-
Wicomico-Somerset-Inland Worcester-Accomack-
208 PM EDT Tue Aug 20 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SOMERSET...SOUTHWESTERN WICOMICO...SOUTHWESTERN WORCESTER AND NORTH
CENTRAL ACCOMACK COUNTIES...
At 208 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hebron to near Pocomoke City.
Movement was north at 25 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
these storms.
Locations impacted include...
Fruitland, Pocomoke City, Princess Anne, University Of Maryland
Eastern Shore, Snow Hill, West Pocomoke, Whitehaven, Horntown, Green
Hill, Catchpenny, Trinity, Cokesbury, Goodwill, Greenbackville, Eden,
Allen, Widgeon, Mount Vernon, Beaver Dam and Stockton.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3790 7543 3816 7575 3822 7583 3823 7582
3823 7584 3825 7583 3826 7581 3827 7582
3840 7576 3817 7539
TIME...MOT...LOC 1808Z 168DEG 20KT 3835 7575 3803 7549
RogersSpecial weather statement, Aug 20, 1:46 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
246 PM EDT Tue Aug 20 2019
MDZ021-201930-
Dorchester-
246 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL DORCHESTER
COUNTY...
At 245 PM EDT, a strong thunderstorm was located near Secretary, or
near Hurlock, moving west at 5 mph.
Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.
Locations impacted include...
Cambridge, Hurlock, Secretary, East New Market, Bucktown and
Linkwood.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3864 7586 3845 7586 3846 7613 3859 7609
3857 7607 3858 7606 3857 7603 3859 7599
3861 7598 3863 7598 3865 7596 3867 7596
3868 7594
TIME...MOT...LOC 1845Z 104DEG 6KT 3855 7588
Rogers